The United States Food and Drug Administration have issued a warning regarding some substances present in a brand of Ranitidine that could be carcinogenic. In their first warning issued on the 13th of this month, the FDA warns that one of the brands of Ranitidine, Zantac is said to contain a nitrosamine impurity called N-nitrosodimethylamine (NDMA) at low levels. NDMA is a known carcinogen, the report reads based on lab data and is also found in the environment, food and water the report adds.
NMDA as well as other nitrosamine impurities have been investigated for a while now by the FDA especially in blood pressure medications called Angiotensin II Receptor Blockers. High levels of nitrosamines have led to the recall of several brands of these medications. At present the levels of nitrosamines detected in brands of ranitidine are low and FDA would release statements regarding recall. This was a warning report.
The report says, “Patients should be able to trust that their medicines are as safe as they can be and that the benefits of taking them outweigh any risk to their health. Although NDMA may cause harm in large amounts, the levels the FDA is finding in ranitidine from preliminary tests barely exceed amounts you might expect to find in common foods.”
Ranitidine is a widely used over-the-counter and prescription drug which belongs to H2 (histamine-2) blocker class of drugs and is useful for reducing the acid secretion in the stomach. It is used for treatment of heartburn, acid ingestion etc. Prescription ranitidine is used for the treatment of acid peptic disorder, peptic and duodenal ulcer prevention and treatment and treatment of GERD (gastroesophageal reflux disease).
As of now the FDA is looking at the source of NDMA in ranitidine manufacture and hopes that if it is removed, the drug could be declared safe again. The report says, “The FDA will take appropriate measures based on the results of the ongoing investigation. The agency will provide more information as it becomes available.”
The warning reiterates that individuals are not to stop taking ranitidine based on this warning. Persons who wish to discontinue their ranitidine prescriptions need to talk to their health care providers regarding alternative treatment options, says the FDA.
The FDA added in the warning, “Consumers and health care professionals should report any adverse reactions with ranitidine to the FDA’s MedWatch program to help the agency better understand the scope of the problem.” They ask consumers to complete and submit a report online at www.fda.gov/medwatch/report.htm and complete the appropriate form and submit via fax at 1-800-FDA-0178.
On the 24th of September, the FDA again released a warning alerting health care professionals and patients that they had recalled 14 lots of prescription ranitidine capsules distributed by Sandoz Inc. This recall was due to the amounts of NDMA found in the lots.
Acting FDA Commissioner Ned Sharpless, M.D., in a statement said, “The FDA is committed to ensuring that the medicines Americans take are safe and effective. We began testing ranitidine products immediately after we learned of the potential impurity. When we identify lapses in the quality of drugs that pose potential risks for patients, the FDA makes all efforts to understand the issue and provide our best recommendation to the public as quickly and accurately as possible.” “We will continue to investigate and work to ensure these types of impurities do not exceed acceptable limits, so that patients can continue taking the medicines they need without concern,” he added.
In the second report the FDA provided information for patients and health care professionals on ranitidine produced by Sandoz saying that if the patient was on one of the recalled medications, he or she should follow the recall instructions on the FDA website. The report added that those patients who are no non-recalled brands of ranitidine may continue to do so. The report added, “It is important to remember that not all ranitidine marketed in the U.S. is being recalled.” The report said that patients who take OTC ranitidine may consider other alternatives for their symptoms.
Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research, in a statement said, “We are continuing our investigation along with our international counterparts, and we will keep the American public informed of any additional recalls as well as the potential risks from taking ranitidine products.”
To detect the levels of NDMA the FDA has posted a protocol for the regulators and manufacturers. The levels of NDMA in ranitidine made by these manufacturers are to be reported by them using these tests. Further they are to send the samples to the FDA for testing by the scientists at the agency.